Tennessee, 2003

Damaging Wind in Tennessee, July 18, 2003

July 18, 2003 · NWS MEG · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Jul 18, 8:55 AM CST, 4 hours 5 minutes earlier.

Area forecast discussion, Jul 18, 8:55 AM CST, 4 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
955 AM CDT FRI JUL 18 2003

A LARGE MCS CONTS TO MOVE SWD ALONG THE MID MS VLY AND TRAJECTORIES
WOULD BRING IT INTO MEG CWA LATER TDY. THE MCS MAY HAVE A DIURNAL
WEAKENING PHASE THROUGH MIDDAY...BUT ASSOCIATED OUTFLOW BOUNDARIES
WILL LIKELY HAVE TSTM DEVELOPMENT BY EARLY AFTERNOON AS IT MOVES
INTO OUR CWA FROM THE N. DEWPOINTS INCREASING AS EXPECTED...SO
OUTFLOW BOUNDARIES WILL HAVE THE NEEDED FUEL. SVR RISK DEFINITELY IN
THE N AND POSSIBLY IN THE S. WILL LOOK AT MORE DATA BEFORE UPDATING
HWO.

BLOWOFF HIGH CLOUDS FROM THE MCS MAY HAVE AN EFFECT ON MAX
TEMPS...BUT IT IS TOO EARLY TO BE SURE ON THAT. HEAT ADVISORY STILL
LOOKS ON TRACK FOR NOW.

A COLD FRONT WILL BRING ANOTHER CHC OF TSTMS SAT. THE NEXT COLD
FRONT WILL MOVE THROUGH EARLY NEXT WEEK BRINGING A CHC OF TSTMS
FOLLOWED BY A DRIER AND COOLER AIRMASS BY MIDWEEK.

.MEG...HEAT ADVISORY FOR PORTIONS OF EAST ARKANSAS...NORTHWEST
MISSISSIPPI AND SOUTHWEST TENNESSEE TODAY.

SWC
Hazardous weather outlook, Jul 18, 10:55 AM CST, 2 hours 5 minutes before
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-191100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
1155 AM CDT FRI JUL 18 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH
MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL.

.DAY ONE...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING ACROSS THE ENTIRE REGION.

AN UPPER LEVEL DISTURBANCE COMBINED WITH A WEAK COLD FRONT WILL
TRIGGER SCATTERED THUNDERSTORMS THIS AFTERNOON. A FEW STORMS COULD
BECOME SEVERE. DAMAGING WINDS AND LARGE HAIL WILL BE THE MAIN
THREATS. THE TIME OF GREATEST THREAT IS BETWEEN 2 PM AND 10 PM WITH
NORTHERN AREAS HAVING A SEVERE RISK EARLIER THAN THE SOUTH.

IN ADDITION...HIGH TEMPERATURES IN THE MIDDLE 90S WILL COMBINE WITH
DEWPOINTS IN THE MIDDLE 70S TO PRODUCE HEAT INDEX READINGS BETWEEN
105 AND 110 DEGREES. THIS WILL MAINLY BE ACROSS SOUTHERN PORTIONS OF
EAST ARKANSAS...NORTHWEST MISSISSIPPI AND EXTREME SOUTHWEST
TENNESSEE. A HEAT ADVISORY HAS BEEN ISSUED FOR THOSE AREAS.

.DAYS TWO THROUGH SEVEN...

THERE WILL BE A SLIGHT RISK OF SEVERE THUNDERSTORMS SATURDAY
AFTERNOON AND EVENING ACROSS EAST ARKANSAS AND THE MISSOURI
BOOTHEEL. AGAIN...THE MAIN THREATS WILL BE LARGE HAIL AND DAMAGING
WINDS.

ADDITIONAL THUNDERSTORMS ARE POSSIBLE MONDAY AND TUESDAY...AS THE
NEXT WEATHER SYSTEM AFFECTS THE MID-SOUTH.

AFTERNOON HIGH TEMPERATURES WILL RISE INTO THE MID 90S ON SUNDAY AND
MONDAY...BRINGING HEAT INDICES CLOSE TO 105 DEGREES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED IN SOME AREAS THIS AFTERNOON AND
EVENING...AND AGAIN ON SATURDAY.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR
WEB SITE AT HTTP://WWW.SRH.NOAA.GOV/MEG.

SWC

The radar

The Paducah radar (KPAH), 80 km away, was scanning. The volume nearest the first event began at 18:58 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Weakley

When
July 18, 1:00 PM CST to 1:05 PM CST
Where
Weakley County, Martin
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
36.350, -88.850

Some trees were blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2003Every state in 2003This day in weather historyWarnings in Tennessee, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5329870.